Personality changes since starting medications

Discussion in 'General Parenting' started by mum2JK&TH, Mar 26, 2007.

  1. mum2JK&TH

    mum2JK&TH New Member

    Has anyone noticed that since their child has started taking medications that their personality changes when they aren't on them?

    Every time that difficult child has taken medications we have noticed in the morning before he takes them that he is much more agressive and angrier than before we started them. This morning for example he lost it, I mean the anger was scary, just because the dog had dripped water on the floor from her water bowl and he stepped in it. Honestly if he had the opportunity to have killed someone he probably could have. Once the medications kicked in, he was fine. But the thing is is that during the summer when he's not on anything, we don't see this. I run a daycare and if one of them does something wrong there are times where he'll say "I hate them" but the anger behind it just doesn't seem appropriate. This is not my usual kid, at least not for quite a few years. When he was 2 1/2, he was violent and destructive. He was diagnosed then with ODD and we were told he had little to no conscience. We have gotten it under control and he is now very thoughtful but I have found since he has started with the concerta/clonidine his personality when he is not on the medications (and more so in the morning) is scary. My husband is convinced that he has a split personality or something. He goes this violent/angry way and then a couple minutes later, he's fine.

    Could it be the medications causing this? Anyone else have anything similar?
  2. TerryJ2

    TerryJ2 Well-Known Member

    Hi Christine,
    our difficult child is somewhat similar but I think part of it is that we had forgotten how bad he was b4 he was on the medications!
    There is a rebound effect, too.
    Our difficult child is very, very cranky and downright mean when he doesn't get enough sleep. (We had a case of that this a.m.)
    I think the medications, in our case, calm him down and allow him to think and make logical judgments. When he's not on them, every little thing makes him angry.
    We are seeing a child psychiatric, too, because we want our difficult child to learn to control and channel his emotions with-or with-o the medications. Even when he is not on medications now, when he gets really, really angry, out of context, just like your difficult child, he doesn't hit me any more. This took about 3 mo's of concerted effort on our parts.
    I have read The Explosive Child and several of Dr. Rosemond's books and they have some really good ideas, too. (The problem is remembering them when I'm in the middle of one of difficult child's meltdowns!)
  3. smallworld

    smallworld Moderator

    Our psychiatrist told us that Clonidine can cause tremendous irritability, particularly in the morning. It's almost like a hung-over feeling from taking the medication the night before. Perhaps that's what you're noticing?

    Another thought: When we took our difficult child 1 off Concerta after 1.5 years, he was louder and more impulsive than he was before he started taking the medication. The reaction lasted for about 3 weeks, and then he settled down to baseline behavior (we mostly use stimulants for inattention at school). Again, maybe you're noticing a reaction like what we experienced.
  4. mum2JK&TH

    mum2JK&TH New Member

    That's really interesting! He's takes 1/4 tablet in the morning and then again at 4, so maybe that is what is happening in the morning.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    On stims, my mild mannered son got aggressive and mean. Stims weren't what he needed!!!! (or me!)
  6. dreamer

    dreamer New Member

    Something else to think about is - what is the medication level in his bloodstream come morning? If the medication level has dropped in the nite, by morning he could be in beginning stage of withdrawl. WIthdrawl can give people a much shorter fuse for coping with frustration.